Eosinophilia-myalgia syndrome is an uncommon condition first recognized around 1989. This incurable and occasionally fatal condition is thought to have been caused by the ingestion of a tainted medical supplement called L-tryptophan. It is characterized by flu-like symptoms that can include muscle spasms and pain, fever and fatigue, as well as shaking, edema, hair loss, and a high eosinophilia count.
During the early stages of eosinophilia-myalgia syndrome, many patients experience a host of symptoms. The most common symptoms consist of muscle-related ailments such as persistent aches or pains, cramping, and repetitive contractions or shakiness. Patients may also notice flu-like symptoms such as cough, fever, or fatigue, as well as skin ailments such as rashes or itching. This initial period can last from weeks to months, and is followed by a chronic phase.
After the initial period of eosinophilia-myalgia syndrome ends, the more permanent complications begin. Some of the most common complications consist of neurocognitive dysfunction, such as short-term memory loss, communication difficulties, and trouble with concentration. Other complications may consist of diseases of the heart or liver, chronic pain or fatigue, depression, or sleep disturbances.
Eosinophilia-myalgia syndrome is said to have been brought about by a supplement called L-tryptophan, an essential acid found in plant and animal sources. This amino acid has long been used in a number of supplements to help treat depression, insomnia, and premenstrual syndrome. Sometime during the late 1980s, it is said that a certain Japanese company that had begun to produce these supplements had released batches that were either poorly manufactured or contained genetically modified bacteria that caused eosinophilia-myalgia syndrome in those who consumed them. Although many people who developed this condition were known to have taken L-tryptophan, no specific bacteria were ever identified.
After having first been recognized around 1989, eosinophilia-myalgia syndrome was said to have become a nationwide epidemic in the United States. In the United States alone, about 1,500 cases were reported, 30 of which resulted in death. Cases were also reported in the United Kingdom, Germany, and Canada. Following the initial outbreak, the Food and Drug Administration began to recall any single-entity supplements that contained L-tryptophan. Although there has been a decrease in the number of reported cases since that recall, many still feel that there is not enough evidence to prove that the specific L-tryptophan supplements were to blame for the 1989 epidemic.